Abstract Number: 104

Alopecia areata developing during adalimumab therapy for psoriasis: A case report

L. Bingham, K. Armour, P. Foley

Meeting: 2016 Dermcoll

Session Information

Date: -

Session Title: Poster Presentations

Session Time: -

Alopecia areata (AA) is an autoimmune condition which has been reported during treatment with tumour necrosis factor alpha (TNF-a) inhibitors. It is debated whether this represents a drug effect or is coincidental. Interestingly, anti-TNF-a drugs have also been used to treat alopecia areata. An increased incidence of AA has also been described in chronic plaque psoriasis (CPP), an approved indication for treatment with this drug class. We report a case of AA which developed in a 45 year old woman with CPP after 5 months of treatment with adalimumab, a recombinant monoclonal antibody to TNF-a. The patient had no personal or family history of AA. Hair loss pro- gressed rapidly to near alopecia totalis despite cessation of adalimumab and addition of topical and systemic thera- pies. The mechanism by which TNF-a inhibitors may inter- act with the complex pathophysiology of AA and act as a potential causative factor is not fully understood. While we cannot conclusively prove a connection we feel it is likely that adalimumab played a role in the development of AA in our case. We present it here to further raise awareness of what may potentially be an important side effect of this class of drugs.